Connecticut, 2006

High Wind in Connecticut, February 17, 2006

February 17, 2006 · NWS BOX · 1 event in 1 county or zone

A strong cold front swept across north central and northeast Connecticut during the afternoon of 17 February 2006. This cold front produced high winds that brought down trees, limbs, and wires down across Hartford county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front swept across north central and northeast Connecticut during the afternoon of 17 February 2006. This cold front produced high winds that brought down trees, limbs, and wires down across Hartford county. More specifically, trees and wires were reported down in East Hartford, on Route 83 in Manchester, and on Dowd Street in Newington. No known injuries directly resulted from this high wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 12:50 PM EST, 40 minutes earlier.

Area forecast discussion, Feb 17, 12:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1250 PM EST FRI FEB 17 2006

.SHORT TERM.../MESOSCALE UPDATE/...
WORCESTER COUNTY ACTIVITY IS HOLDING ITS OWN AND MAKING PROGRESS
TOWARD COAST. STILL NO LIGHTNING AS CORE OF ACTIVITY REMAINS
SHALLOW...BUT KBOX WSR-88D SHOWS 60+KT IN LOWEST 4000 FT NOT MUCH
ROTATION EITHER BUT THERE WERE SOME SIGNS OF MID LEVELS  SHOWING
SOME VERY WEAK ROTATION. THAT SEEMS TO HAVE DIMINISHED IN PAST
SEVERAL VOLUME SCANS.

THIS REMAINS A VERY DANGEROUS SITUATION AND WE ARE GETTING NUMEROUS
REPORTS OF DOWNED TREES AND WIRES. ALSO JUST GOT A REPORT OF A
WINDOW BLOWN OUT OF A HIGH SCHOOL IN NORTH CHELMSFORD MA

HIGH WINDS WILL SPREAD INTO EASTERN MA...RI AND NE CT WITHIN NEXT
HOUR. WE ARE ESPECIALLY CONCERNED FOR URBAN AREAS INCLUDING DOWNTOWN
BOSTON...AS THERE IS A SERIOUS POTENTIAL OF FALLING DEBRIS AS
STRONGEST WINDS ARRIVE. THERE IS ALSO CONCERN FOR SUDDEN GUSTS
OVERTURNING HIGH PROFILE VEHICLES.

WE CONTINUE TO HOLD BACK ON ISSUING SEVERE THUNDERSTORM WARNINGS...
FOR NOW...GIVEN LACK OF LIGHTNING WITH THIS LINE AND ARE HANDLING IT
VIA STRONGLY WORDED STATEMENTS.

DRV/JWD

&&

.PREVIOUS DISCUSSION...
/ISSUED 415 AM EST FRI FEB 17 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
NO MAJOR CHANGES IN THE OPERATIONAL THINKING...A COLD FRONT SWINGS
THROUGH TODAY BRINGING STRONG WINDS AND A 2-3 HOUR PERIOD OF
SHOWERS.  MODELS SHOW 50-55 KNOT SOUTHWEST WINDS AT 950 MB MOVING
OVERHEAD AT 12Z AND INTENSIFYING TO 65 KNOTS EAST OF CAPE COD AT 18Z
WITH 50 KNOTS EXTENDING WEST TO A MERRIMACK VALLEY-HARTFORD LINE.
BUT THE LAPSE RATE FROM THERE TO THE SURFACE IS RATHER LOW THIS
MORNING...ONLY 1-3C PER KM...WHICH WOULD WORK AGAINST BRINGING MUCH
OF THAT WIND TO THE SURFACE.  THE HIGHER HILLTOPS...REACHING 1500
FEET OR HIGHER AND STICKING ABOVE THIS LOW LAYER AIR...WOULD BE MORE
PRONE TO THE STRONGER WINDS EARLY ON.

BY 18Z THE LAPSE RATE IS UP TO 5-6C PER KM...CLOSE ENOUGH TO MOIST
ADIABATIC TO CONSIDER WIND TRANSFER TO THE SURFACE VIA SHOWERS.  SO
WHILE WINDS WILL INCREASE THIS MORNING IN THE TIGHTENING PRESSURE
GRADIENT THE BEST CHANCE FOR DAMAGING PREFRONTAL WIND/GUSTS WILL
COME LATER THIS MORNING AS SHOWERS MOVE INTO THE AREA.  AS NOTED BY
OUR COLLEAGUES AT UPTON NY...A GUST TO 49 KTS OCCURRED NEAR SHOWERS
APPROACHING CLEVELAND EARLY THIS MORNING.

THE FRONT STILL COMES THROUGH MIDDAY THROUGH MID AFTERNOON.  WE THEN
MOVE INTO STRONG COLD ADVECTION WITH TEMPERATURES DIVING DURING THE
AFTERNOON.  LOOKING UPSTREAM AGAIN TO OHIO...TOLEDO WENT FROM 57-58
DOWN TO 34 IN 4 HOURS.  IN ADDITION TO TURNING US COLD...THIS WILL
PROMOTE DRY ADIABATIC LAPSE RATES TO AT LEAST 900 MB AND POSSIBLY TO
850 MB...WHERE WESTERLY 50-60 KT WINDS WILL RESIDE THROUGH THE
AFTERNOON AND EVENING.  SOME OF THAT WIND SHOULD MIX TO THE SURFACE
IN THE HOURS IMMEDIATELY AFTER FROPA.  WINDS SHOULD THEN DIMINISH
OVERNIGHT AS THE FRONT AND THESE FAVORABLE WINDS ALOFT BOTH MOVE OFF.

BASED ON ALL THIS...THE FORECAST WILL CONTINUE TO FEATURE SHOWERS
TODAY AND A HIGH WIND WARNING THIS MORNING THROUGH THIS EVENING.

TEMPERATURES TODAY ARE STARTING OUT IN THE 40S MOST PLACES WITH AN
UPWARD TREND AT MANY STATIONS OVERNIGHT. MOS IS TYPICALLY TOO COLD
ON MAX TEMPS IN THIS SITUATION SO WE WILL GO WITH MAX TEMPS IN THE
50S...WARMEST IN SOUTHEAST MASS AND RI.  MOS TEMPS FOR TONIGHT LOOK
FINE.

LONG TERM /SATURDAY THROUGH THURSDAY/...
ARCTIC FRONT COMES THROUGH SATURDAY ROUGHLY BETWEEN 12-18Z WITH SNOW
SQUALLS POSSIBLE...WINDEX TYPE SIGNATURE. ETA CROSS SECTIONS SHOW
SPIKE IN LOW LEVEL OMEGA OVERLAYING RH OF 80 PERCENT OR MORE UP TO
5K FEET. BEST CHANCE APPEARS TO BE ACROSS SW NH...THEN INTO NORTHERN
MASS...FROM ORE-FIT-LWM...AND COULD SWEEP ACROSS BAF-ORH-BOS BEFORE
FALLING APART.  HIGHS SATURDAY RANGE FROM AROUND 20 ACROSS SW
NH...INTO THE LOW 30S ACROSS THE SOUTH COAST. WENT ABOVE MOS
GUIDANCE FOR POPS AND CARRIED CHANCE FOR SHSN FOR MOST OF REGION
EXCEPT ALONG SOUTHERN ZONES.

BONE CHILLING COLD FOLLOWS FOR SATURDAY NIGHT WITH POTENTIAL FOR
WIND CHILL ADVISORY CRITERIA. LOWS BY SUNDAY MORNING IN THE SINGLE
DIGITS...BUT BELOW ZERO ACROSS WESTERN VALLEYS. SHELTERED VALLEYS
PROTECTED FROM RESIDUAL NW WINDS COULD DIP DOWN TO -5 TO -15F.

ON SUNDAY HIGH PRESSURE BUILDS OVER NATIONS EAST AND A WESTERLY FLOW
WILL ENABLE TEMPS TO REBOUND INTO THE 20S. THE HIGH SHIFTS OFFSHORE
SUNDAY NIGHT. THEN ON MONDAY...THERE EXISTS A SLIGHT CHANCE FOR WARM
AIR ADVECTION SNOW SHOWERS TO DEVELOP OVER THE REGION.  THE WAA IS
WEAK...BUT WITH A SURFACE TROUGH MOVING THROUGH ACCOMPANIED BY MID
LEVEL LIFT AND A SHORT WAVE MOVING OVERHEAD...SLIGHT CHANCE IS THE
WAY TO GO. AND A SOUTHWEST WIND FLOW OVER SOUTH COAST COULD YIELD
OCEAN EFFECT SNOW SHOWERS ALONG OUR SOUTH COAST.

HIGH PRESSURE FOLLOWS FOR TUESDAY...THEN A SLIGHT CHANCE FOR WAA
SNOW TUESDAY NIGHT. NO CHANGES MADE TO FORECAST BEYOND TUESDAY.

AVIATION...
MOSTLY 10 THOUSAND FOOT CIGS OR HIGHER EARLY THIS MORNING...BUT THE
CIGS LOWER TO 5000-6000 FEET WITH THE SHOWERS TO OUR WEST AND TO
2000 FEET IN THE HEAVIER SHOWERS.  THE FORECAST WILL TREND DOWN
THROUGH THESE LEVELS TODAY WITH THE LOWEST CIGS/VSBYS ALONG AND JUST
AHEAD OF THE COLD FRONT MIDDAY AND EARLY TO MID AFTERNOON.  CLEARING
BEHIND THE FRONT WILL BRING CIGS AND VSBYS BACK TO UNRESTICTED BY
EVENING.  ANOTHER AREA OF CLOUDS ASSOCIATED WITH A SECOND COLD FRONT
WILL START TO MOVE INTO THE REGION 06Z-12Z SATURDAY MORNING.

STRONG SOUTHWEST WINDS MOVING IN AT AND ABOVE 2000 FEET WILL RIDE
OVER SOUTHERN NEW ENGLAND THIS MORNING WITH SPEEDS UP TO 65 KTS OVER
THE CAPE AND ISLANDS.  WE ARE FORECASTING LOW LEVEL WIND SHEAR AT
ALL TAF SITES THIS MORNING AND UP UNTIL COLD FROPA THIS AFTERNOON.
STRONG WIND GUSTS WILL CONTINUE TO BE A FACTOR THROUGH THE REMAINDER
OF THE AFTERNOON AND THEN DIMINISH DURING THE NIGHT.

MARINE...
STORM WARNINGS CONTINUE FOR ALL COASTAL WATERS.  50-65 KT WINDS WILL
BE JUST A COUPLE THOUSAND FEET OFF THE DECK...AND ESPECIALLY AS ANY
SHOWERS MOVE INTO THE WATERS WE MAY SEE SOME WINDS GUSTS IN THAT
RANGE.  A COLD FRONT MOVES THROUGH THIS AFTERNOON FOLLOWED BY A
STRONG PUSH OF COLD AIR. WIND GUSTS OF 50 KNOTS WILL BE POSSIBLE
DURING THIS PERIOD FOLLOWING THE FRONT.  EXPECT WINDS TO DIMINISH
OVERNIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ002>004 UNTIL 9 PM FRIDAY.
MA...HIGH WIND WARNING FOR MAZ002>024-026 UNTIL 9 PM FRIDAY.
NH...HIGH WIND WARNING FOR NHZ011-012-015 UNTIL 9 PM FRIDAY.
RI...HIGH WIND WARNING FOR RIZ001>008 UNTIL 9 PM FRIDAY.
MARINE...STORM WARNING FOR ANZ230>237 UNTIL 9 PM FRIDAY.
  ...STORM WARNING FOR ANZ250-254-255 UNTIL 11 PM FRIDAY.
&&
Hazardous weather outlook, Feb 17, 5:25 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
525 AM EST FRI FEB 17 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
525 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...
SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL OF SOUTHERN NEW ENGLAND
FROM 8AM THIS MORNING THROUGH 9PM THIS EVENING. PLEASE REFER TO
THE LATEST WARNING STATEMENT...BOSNPWBOX...FOR MORE DETAILS.

STORM WARNINGS HAVE BEEN POSTED FOR THE COASTAL WATERS TODAY
THROUGH THIS EVENING. PLEASE REFER TO SOUTHERN NEW ENGLAND COASTAL
WATERS FORECAST...BOSCWFBOX...FOR MORE SPECIFICS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SECOND COLD FRONT TO MOVE THROUGH SATURDAY MORNING...WILL DELIVER
AN ARCTIC CHILL TO SOUTHERN NEW ENGLAND IN ITS WAKE. THE BRUNT OF THE
BITTER COLD AIR WILL ARRIVE SATURDAY NIGHT WHEN TEMPERATURES FALL TO
SUB-ZERO LEVELS ACROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE AND SINGLE NUMBERS ELSEWHERE.  THE COMBINATION OF BITTER
COLD TEMPERATURES AND GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILLS
RANGING FROM -5 TO -20 DEGREES SATURDAY NIGHT AND SUNDAY MORNING.
WIND CHILL ADVISORIES MAY EVENTUALLY BE NEEDED FOR SATURDAY NIGHT
INTO EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY FOR DAMAGING WINDS AND WIND
GUSTS.

KAB

In the hours before

Local storm report, Feb 17, 12:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1232 PM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND DMG MIDDLEBOROUGH           41.90N 70.93W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES.

1030 AM     NON-TSTM WND DMG LAKEVILLE               41.85N 70.95W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES

1150 AM     NON-TSTM WND DMG GREENFIELD              42.59N 72.60W
02/17/2006                   FRANKLIN           MA   TRAINED SPOTTER

            LARGE LIMB SNAPPED OFF TREE

1158 AM     NON-TSTM WND DMG SWANZEY                 42.87N 72.28W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN.

1205 PM     NON-TSTM WND DMG SOUTHWICK               42.05N 72.77W
02/17/2006                   HAMPDEN            MA   EMERGENCY MNGR

            FOUR TREES DOWN...ON COSE HILL RD...VINING HILL RD...MORT
            VINING RD...AND LAUREN LN.

1215 PM     NON-TSTM WND DMG KEENE                   42.95N 72.30W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            LARGE BRANCHES AND WIRES DOWN.

1220 PM     NON-TSTM WND DMG LEOMINSTER              42.52N 71.77W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            WIRES DOWN ON GRANT ST.

1220 PM     NON-TSTM WND DMG SHIRLEY                 42.54N 71.65W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON TOWNSEND RD.

1230 PM     NON-TSTM WND DMG AYER                    42.56N 71.59W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON PLEASANT ST.

&&

GAF
Special weather statement, Feb 17, 12:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1240 PM EST FRI FEB 17 2006

CTZ004-MAZ013-017-018-RIZ001-002-171900-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1240 PM EST FRI FEB 17 2006

...A LINE OF SHOWERS WITH WIND GUSTS TO 65 MPH WILL MOVE THROUGH
NORTHEAST CONNECTICUT AND INTO RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH WIND GUSTS TO 65 MPH...HEAVY RAIN AND POSSIBLY
SMALL HAIL...EXTENDING FROM WORCESTER TO WOODSTOCK. THE LINE WAS
MOVING EAST AT 45 MPH.

THE LINE OF SHOWERS AND STRONG WINDS WILL BE NEAR...
THOMPSON AND PUTNAM BY 1250 PM...
BURRILLVILLE AND GLOCESTER BY 100 PM...
CUMBERLAND...WOONSOCKET...NORTH SMITHFIELD AND LINCOLN BY 110 PM...
FRANKLIN...FOXBOROUGH...NORTH ATTLEBOROUGH AND PLAINVILLE BY 130 PM.

THIS IS A DANGEROUS SITUATION ESPECIALLY FOR SCHOOL CHILDREN WHO MAY
BE LEAVING SCHOOL AT THE TIME OF THE STRONGEST WINDS OR
PARTICIPATING IN OUTDOOR ACTIVITIES. DUE TO HIGH WINDS AND REPORTS
OF WINDOW DAMAGE AND FLYING DEBRIS...OUTDOOR ACTIVITIES SHOULD BE PUT
ON HOLD UNTIL THE HIGH WINDS SUBSIDE.

BE PREPARED FOR STRONG WIND GUSTS TO 65 MPH AS THIS LINE MOVES
THROUGH. SMALL HAIL MAY ALSO COVER THE GROUND.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

DRV/JWD
Special weather statement, Feb 17, 12:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1244 PM EST FRI FEB 17 2006

MAZ005>007-014>016-019-171900-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN
ESSEX MA-
1244 PM EST FRI FEB 17 2006

...A LINE OF SHOWERS WITH WIND GUSTS TO 65 MPH WILL MOVE THROUGH
EASTERN MASSACHUSETTS...

AT 1244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH WIND GUSTS TO 65 MPH...HEAVY RAIN AND POSSIBLY
SMALL HAIL...EXTENDING FROM NASHUA TO WORCESTER...MOVING EAST AT 45
MPH.

THE LINE OF SHOWERS AND STRONG WINDS WILL BE NEAR...
WILMINGTON...SUDBURY...SALISBURY AND NORTH ANDOVER BY 1250 PM...
WOBURN...WINCHESTER...WESTON AND WAYLAND BY 100 PM...
DOWNTOWN BOSTON...HULL AND WENHAM BY 110 PM EST.

THIS IS A DANGEROUS SITUATION ESPECIALLY FOR SCHOOL CHILDREN WHO MAY
BE LEAVING SCHOOL AT THE TIME OF THE STRONGEST WINDS OR
PARTICIPATING IN OUTDOOR ACTIVITIES. DUE TO HIGH WINDS AND REPORTS
OF WINDOW DAMAGE AND FLYING DEBRIS...OUTDOOR ACTIVITIES SHOULD BE PUT
ON HOLD UNTIL THE HIGH WINDS SUBSIDE.

PEOPLE IN THE CITY OF BOSTON SHOULD BE ESPECIALLY CAREFUL FOR
FALLING DEBRIS.

HIGH PROFILE VEHICLES TRAVELING OVER THE BRIDGES IN OUR REGION MUST
USE EXTREME CAUTION. WIND GUSTS OF 60 MPH OR GREATER CAN CAUSE HIGH
PROFILE VEHICLES TO OVERTURN.

BE PREPARED FOR STRONG WIND GUSTS TO 65 MPH AS THIS LINE MOVES
THROUGH. SMALL HAIL MAY ALSO COVER THE GROUND.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

DRV/JWD
Local storm report, Feb 17, 12:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1247 PM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND DMG MIDDLEBOROUGH           41.90N 70.93W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES.

1030 AM     NON-TSTM WND DMG LAKEVILLE               41.85N 70.95W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES

1150 AM     NON-TSTM WND DMG GREENFIELD              42.59N 72.60W
02/17/2006                   FRANKLIN           MA   TRAINED SPOTTER

            LARGE LIMB SNAPPED OFF TREE

1158 AM     NON-TSTM WND DMG SWANZEY                 42.87N 72.28W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN.

1205 PM     NON-TSTM WND DMG SOUTHWICK               42.05N 72.77W
02/17/2006                   HAMPDEN            MA   EMERGENCY MNGR

            FOUR TREES DOWN...ON COSE HILL RD...VINING HILL RD...MORT
            VINING RD...AND LAUREN LN.

1215 PM     NON-TSTM WND DMG KEENE                   42.95N 72.30W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            LARGE BRANCHES AND WIRES DOWN.

1220 PM     NON-TSTM WND DMG LEOMINSTER              42.52N 71.77W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            WIRES DOWN ON GRANT ST.

1220 PM     NON-TSTM WND DMG SHIRLEY                 42.54N 71.65W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON TOWNSEND RD.

1221 PM     NON-TSTM WND GST FITCHBURG               42.59N 71.82W
02/17/2006  M60.00 MPH       WORCESTER          MA   ASOS

            GUST TO 52 KNOTS AT ASOS.

1225 PM     NON-TSTM WND DMG WESTFORD                42.58N 71.43W
02/17/2006                   MIDDLESEX          MA   TRAINED SPOTTER

            TREES DOWN ON A VEHICLE ON CHAMBERLAIN RD.

1230 PM     NON-TSTM WND DMG AYER                    42.56N 71.59W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON PLEASANT ST.

1232 PM     NON-TSTM WND DMG ALSTEAD                 43.15N 72.37W
02/17/2006                   CHESHIRE           NH   TRAINED SPOTTER

            SPRUCE TREE DOWNED.

1245 PM     NON-TSTM WND DMG CHELMSFORD              42.60N 71.37W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WINDOW BLOWN OUT OF HIGH SCHOOL IN WEST CHELMSFORD.

&&

GAF
Local storm report, Feb 17, 1:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND DMG MIDDLEBOROUGH           41.90N 70.93W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES.

1030 AM     NON-TSTM WND DMG LAKEVILLE               41.85N 70.95W
02/17/2006                   PLYMOUTH           MA   AMATEUR RADIO

            TREES DOWN ON WIRES

1150 AM     NON-TSTM WND DMG GREENFIELD              42.59N 72.60W
02/17/2006                   FRANKLIN           MA   TRAINED SPOTTER

            LARGE LIMB SNAPPED OFF TREE

1158 AM     NON-TSTM WND DMG SWANZEY                 42.87N 72.28W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN.

1205 PM     NON-TSTM WND DMG SOUTHWICK               42.05N 72.77W
02/17/2006                   HAMPDEN            MA   EMERGENCY MNGR

            FOUR TREES DOWN...ON COSE HILL RD...VINING HILL RD...MORT
            VINING RD...AND LAUREN LN.

1215 PM     NON-TSTM WND DMG KEENE                   42.95N 72.30W
02/17/2006                   CHESHIRE           NH   AMATEUR RADIO

            LARGE BRANCHES AND WIRES DOWN.

1220 PM     NON-TSTM WND DMG SHIRLEY                 42.54N 71.65W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON TOWNSEND RD. TREE DOWN ON RT. 2A.

1220 PM     NON-TSTM WND DMG LEOMINSTER              42.52N 71.77W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            WIRES DOWN ON GRANT ST.

1221 PM     NON-TSTM WND GST FITCHBURG               42.59N 71.82W
02/17/2006  M60.00 MPH       WORCESTER          MA   ASOS

            GUST TO 52 KNOTS AT ASOS.

1225 PM     NON-TSTM WND DMG WESTFORD                42.58N 71.43W
02/17/2006                   MIDDLESEX          MA   TRAINED SPOTTER

            TREES DOWN ON A VEHICLE ON CHAMBERLAIN RD.

1229 PM     TSTM WND GST     GROTON                  42.61N 71.57W
02/17/2006  M70.00 MPH       MIDDLESEX          MA   TRAINED SPOTTER

1230 PM     NON-TSTM WND DMG WESTFORD                42.58N 71.43W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON HOUSE ON PLEASANT ST. TREE DOWN ON A CAR
            WITH POSSIBLE INJURY.

1230 PM     NON-TSTM WND DMG AYER                    42.56N 71.59W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON PLEASANT ST.

1232 PM     NON-TSTM WND DMG ALSTEAD                 43.15N 72.37W
02/17/2006                   CHESHIRE           NH   TRAINED SPOTTER

            SPRUCE TREE DOWNED.

1245 PM     NON-TSTM WND DMG LEOMINSTER              42.52N 71.77W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON OLD MILL RD.

1245 PM     NON-TSTM WND DMG CHELMSFORD              42.60N 71.37W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            WINDOW BLOWN OUT OF HIGH SCHOOL IN WEST CHELMSFORD.

1250 PM     NON-TSTM WND DMG LITTLETON               42.54N 71.47W
02/17/2006                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN HARTWELL/GREAT ROAD.

1250 PM     NON-TSTM WND DMG LEOMINSTER              42.52N 71.77W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            WIRES DOWN ON SERGEANT ST.

0100 PM     NON-TSTM WND DMG ROYALSTON               42.68N 72.18W
02/17/2006                   WORCESTER          MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON NORTH FITZWILLIAM RD.

&&

GAF
Special weather statement, Feb 17, 1:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
107 PM EST FRI FEB 17 2006

CTZ004-MAZ005>007-012>019-RIZ001-171900-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
ESSEX MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
107 PM EST FRI FEB 17 2006

...A LINE OF SHOWERS WITH WIND GUSTS TO 65 MPH MOVING THROUGH
NORTHEAST CONNECTICUT AS WELL AS NORTHERN RHODE ISLAND AND EASTERN
MASSACHUSETTS...

AT 105 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS WITH WIND GUSTS TO 65 MPH...HEAVY RAIN AND SMALL HAIL
EXTENDING FROM NEWBURYPORT TO FRAMINGHAM AND PUTNAM. THE LINE WAS
MOVING EAST AT 45 MPH.

THE LINE OF SHOWERS AND STRONG WINDS WILL BE NEAR...
BOSTON...NORWOOD...FRANKLIN AND NORTH SMITHFIELD BY 115 PM...
SMITHFIELD...LINCOLN AND CUMBERLAND BY 120 PM...
CENTRAL FALLS AND WEYMOUTH BY 130 PM EST...
TAUNTON...BROCKTON AND SCITUATE BY 145 PM.

THIS IS A DANGEROUS SITUATION ESPECIALLY FOR SCHOOL CHILDREN WHO MAY
BE LEAVING SCHOOL AT THE TIME OF THE STRONGEST WINDS OR
PARTICIPATING IN OUTDOOR ACTIVITIES. DUE TO HIGH WINDS AND REPORTS
OF WINDOW DAMAGE AND FLYING DEBRIS...OUTDOOR ACTIVITIES SHOULD BE PUT
ON HOLD UNTIL THE HIGH WINDS SUBSIDE.

PEOPLE IN THE CITY OF BOSTON AND OTHER URBAN AREAS SHOULD BE
ESPECIALLY CAREFUL FOR FALLING DEBRIS.

HIGH PROFILE VEHICLES TRAVELING OVER THE BRIDGES IN OUR REGION MUST
USE EXTREME CAUTION. WIND GUSTS OF 60 MPH OR GREATER CAN CAUSE HIGH
PROFILE VEHICLES TO OVERTURN.

BE PREPARED FOR STRONG WIND GUSTS TO 65 MPH AS THIS LINE MOVES
THROUGH. SMALL HAIL MAY ALSO COVER THE GROUND.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

DRV/JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartford

When
February 17, 1:30 PM EST to 3:00 PM EST
Where
Hartford forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490124.